The Annals of Applied Probability

Long-range last-passage percolation on the line

Sergey Foss, James B. Martin, and Philipp Schmidt

Full-text: Open access


We consider directed last-passage percolation on the random graph $G=(V,E)$ where $V=\mathbb{Z}$ and each edge $(i,j)$, for $i<j\in\mathbb{Z}$, is present in $E$ independently with some probability $p\in (0,1]$. To every $(i,j)\in E$ we attach i.i.d. random weights $v_{i,j}>0$. We are interested in the behaviour of $w_{0,n}$, which is the maximum weight of all directed paths from $0$ to $n$, as $n\rightarrow\infty$. We see two very different types of behaviour, depending on whether $\mathbb{E}[v_{i,j}^{2}]<\infty$ or $\mathbb{E}[v_{i,j}^{2}]=\infty$. In the case where $\mathbb{E}[v_{i,j}^{2}]<\infty$ we show that the process has a certain regenerative structure, and prove a strong law of large numbers and, under an extra assumption, a functional central limit theorem. In the situation where $\mathbb{E}[v_{i,j}^{2}]=\infty$ we obtain scaling laws and asymptotic distributions expressed in terms of a “continuous last-passage percolation” model on $[0,1]$; these are related to corresponding results for two-dimensional last-passage percolation with heavy-tailed weights obtained in Hambly and Martin [Probab. Theory Related Fields 137 (2007) 227–275].

Article information

Ann. Appl. Probab., Volume 24, Number 1 (2014), 198-234.

First available in Project Euclid: 9 January 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 05C80: Random graphs [See also 60B20]

Last-passage percolation directed random graph regenerative structure regular variation heavy tails


Foss, Sergey; Martin, James B.; Schmidt, Philipp. Long-range last-passage percolation on the line. Ann. Appl. Probab. 24 (2014), no. 1, 198--234. doi:10.1214/13-AAP920.

Export citation


  • [1] Baccelli, F. and Brémaud, P. (2003). Elements of Queueing Theory, 2nd ed. Applications of Mathematics (New York) 26. Springer, Berlin.
  • [2] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [3] Biroli, G., Bouchaud, J. P. and Potters, M. (2007). On the top eigenvalue of heavy-tailed random matrices. Europhys. Lett. EPL 78 Art. 10001, 5.
  • [4] Biroli, G., Bouchaud, J.-P. and Potters, M. (2007). Extreme value problems in random matrix theory and other disordered systems. J. Stat. Mech. Theory Exp. 7 P07019, 15 pp. (electronic).
  • [5] Boucheron, S. and Fernandez de la Vega, W. (2001). On the independence number of random interval graphs. Combin. Probab. Comput. 10 385–396.
  • [6] Cohen, J. E., Briand, F. and Newman, C. M. (1990). Community Food Webs: Data and Theory. Biomathematics 20. Springer, Berlin.
  • [7] David, H. A. (1981). Order Statistics, 2nd ed. Wiley, New York.
  • [8] Denisov, D., Foss, S. and Konstantopoulos, T. (2012). Limit theorems for a random directed slab graph. Ann. Appl. Probab. 22 702–733.
  • [9] Foss, S. and Konstantopoulos, T. (2003). Extended renovation theory and limit theorems for stochastic ordered graphs. Markov Process. Related Fields 9 413–468.
  • [10] Gelenbe, E., Nelson, R., Philips, T. and Tantawi, A. (1986). An approximation of the processing time for a random graph model of parallel computation. In Proceedings of 1986 ACM Fall Joint Computer Conference 691–697. IEEE Computer Society Press, Los Alamitos, CA.
  • [11] Hambly, B. and Martin, J. B. (2007). Heavy tails in last-passage percolation. Probab. Theory Related Fields 137 227–275.
  • [12] Isopi, M. and Newman, C. M. (1994). Speed of parallel processing for random task graphs. Comm. Pure Appl. Math. 47 361–376.
  • [13] Justicz, J., Scheinerman, E. R. and Winkler, P. M. (1990). Random intervals. Amer. Math. Monthly 97 881–889.
  • [14] Newman, C. M. (1992). Chain lengths in certain random directed graphs. Random Structures Algorithms 3 243–253.